Center For Better Hearing - Glens Falls, NY

Medications that cause hearing loss and tinnitus.

When you begin to use a new medication, it’s normal to check out the possible side effects. Can you expect to feel Nauseous or to have a dry mouth? What may not occur to you is that certain medications have a more severe side effect – they can potentially cause loss of hearing. Medical professionals call this complication ototoxicity. Ear poisoning is what ototoxicity breaks down to.

The number of drugs that can cause this problem is unclear, but there are at least 130 that are on record as being ototoxic. What are some of the common ones you should look out for and why?

Some Facts About Ototoxicity

What happens to trigger hearing loss after you swallow your medication. Certain drugs can damage your hearing in three different places:

  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical signal the brain can understand. Damage to the cochlea affects the range of sound you can hear, usually starting with high frequencies then expanding to include lower ones.
  • The vestibule of the ear – This is the part of the ear that sits in the center of the labyrinth that makes up the cochlea. It helps regulate balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.

Along with the drugs that can lead to hearing loss, there are some that only cause tinnitus. If you hear phantom sounds, that could possibly be tinnitus and it normally shows up as:

  • A windy sound
  • Ringing
  • Thumping
  • Popping

When you stop the medication, the tinnitus generally stops. Some ototoxic drugs, however, might lead to permanent loss of hearing.

What is The Risk Level For Each Drug?

The list of drugs that can cause temporary or permanent hearing loss may shock you. Many of them you could have in your medicine cabinet even now, and chances are you take them before you go to bed or when you are in pain.

Over the counter pain relievers top the list of ototoxic medications:

  • Naproxen
  • Ibuprofen

You can include on the list salicylates that you may know better as aspirin. The hearing problems induced by these drugs are generally reversible when you stop taking them.

Antibiotics are a close second for well known ototoxic drugs. Some antibiotics are ototoxic but many aren’t. Some that aren’t which you might have heard of include:

  • Vancomycin
  • Gentamycin
  • Erythromycin

As with the painkillers, the problem clears up when you quit taking the antibiotic. Other drugs on the ordinary list include:

  • Chloroquine
  • Quinidine
  • Quinine

Substances That Cause Tinnitus

Some diuretics can trigger tinnitus, including brand names Lasix, Bumex, and Diamox but the leading offenders in this category are things like:

  • Marijuana
  • Tonic water
  • Caffeine
  • Nicotine

You are exposing your body to something that may cause tinnitus every time you drink your morning coffee. The good news is it will pass once the drug leaves your system. Some drugs, ironically, that doctors give to treat tinnitus are in fact on the list of culprits.

  • Prednisone
  • Lidocaine
  • Amitriptyline

The doctor will prescribe much less than the dose that will cause tinnitus.

What Are the Symptoms of Ototoxicity?

They differ depending on the medication and your ear health. Mildly irritating to completely incapacitating is what you can usually be anticipating.

Look for:

  • Poor balance
  • Hearing loss on one or both sides
  • Difficulty walking
  • Vomiting
  • Blurring vision
  • Tinnitus

Get in touch with your doctor if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Does ototoxicity mean you shouldn’t use the medication? You should always take the medication your doctor prescribes. Remember that these symptoms are not permanent. Keep yourself aware by always asking your doctor about the possible side effects of a medication and don’t hesitate to ask about ototoxicity. You should also make an appointment with a hearing care professional to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today